advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Chatham, Ontario, Canada:

I am a 42 year old female, who has had lifetime hypoglycemia with sugars as low as 0.9 mmol/L [16.2 mg/dl] and after meal readings no higher than 4 mmol/L [72 mg/dl], I also have many medication allergies, and I read a previous question in which a mother wrote about her nine year old boy suffering from hypoglycemia when taking erythromycin. I have the same problem. Within a half hour of each dose, I suffer from very low blood sugar, worse than normal. Since your posting in 1999, have you found out any more information about this? This happens all the time to me when I use this antibiotic. I would appreciate your comments.

Answer:

The prior question was about hypoglycemia in a child with diabetes, and from your question, I don't see any indication that you have an established diagnosis of diabetes.

A search of PubMed for "hypoglycemia" and "erythromycin" did not find any discussion of your problem.

It is of interest that erythromycin is frequently recommended as part of the therapy of diabetic gastroparesis, and I do not recall hearing that such therapy would cause a side-effect of hypoglycemia.

All-in-all, your reaction to erythromycin is unclear. If you haven't discussed this with your personal physician, I'd suggest you do so. You might also want to take a look at Other causes of hypoglycemia, at the Diabetes Monitor, for more information.

WWQ

DTQ-20020226135357
Original posting 11 Apr 2002
Posted to Other Medications and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.